Nitrate-Reducing Oral Microbes Linked to Migraines

Share this content:
Nitrate-Reducing Oral Microbes Linked to Migraines
Nitrate-Reducing Oral Microbes Linked to Migraines

WEDNESDAY, Oct. 19, 2016 (HealthDay News) -- Patients with migraines have higher levels of certain microbes in their mouths and digestive systems, according to a study published online Oct. 18 in mSystems, a journal from the American Society for Microbiology.

Specifically, the analysis of data from the American Gut Project found that migraine sufferers had significantly higher amounts of nitrate-reducing microbes than those without migraines. The project included 172 oral samples and 1,966 fecal samples, the researchers said.

"There is this idea out there that certain foods trigger migraines -- chocolate, wine, and especially foods containing nitrates," lead author Antonio Gonzalez, of the University of California, San Diego, said in a news release from the American Society for Microbiology. "We thought that perhaps there was a connection between someone's microbiome and what they were eating."

Although the researchers found a link, they didn't prove a cause-and-effect relationship. Further research is needed to learn more about the association between microbes and migraine, the study authors said. It's possible that the results of such research might lead to new migraine treatments, they added.

Full Text

Share this content:

is free, fast, and customized just for you!




Already a member?

Sign In Now »

Drug Lookup

Browse drugs by: BrandGenericDisease



Sign up for myCME e-newsletters




More in Home

Some California Mosquitoes Can Carry Zika Virus

Some California Mosquitoes Can Carry Zika Virus

Aedes aegypti mosquitoes found to transmit Zika virus

Periodontal Inflammation a Risk With Tongue Piercing

Periodontal Inflammation a Risk With Tongue Piercing

And, two young females with tongue piercings have deep lingual infrabony lesions, periodontitis

Risk of OD Highest for First Days of Opioid  Benzodiazepine Use

Risk of OD Highest for First Days of ...

Five-fold increased risk of opioid-related overdose during first 90 days of concurrent use

is free, fast, and customized just for you!




Already a member?

Sign In Now »